i recieved a flu shot from walgreens on sept. 21,2011 i forget the exact time but within two days i could not lift my arm. i went to dr office 13 days later and recieved a cortisone shot in my glute. it relieved the pain for five days. the pain returned and i followed up with an internal medicine dr which had me get an mri. the results were(findings) -"the ac joint is well maintained. there are a few subchondral cysts seen involving the lateral humeral head measuring 8mm x 7mm in size. there is also mild increased signal seen involving the suprespinatus tendon consistent with a significant bursal surface partial tear. a minimal amount of subcromial and subdeltoid fluid is seen". (impression)-"findings suspicious for a significant bursal surface partial tear of the supraspinatus tendon. a few subchondral degenitive cysts are seen involing the proximal lateral humeral head". i followed up by seeing an orthopedic dr. he gave me an x-ray and everything was fine. he gave me a subacromial injection of cortisone. 2cc of lidocaine,2cc of marcaine, and 80 mg of depo-medrol. within five minutes i could raise my shoulder. i did exercise band work from an exercise sheet everyday till i saw him again after 25 days. my shoulder is much better, but i still have level 1 pain. before the injection it was level 8-9. after reading reports given on the flu vacine and the answeres given by Phillip d parks, my conclusion is that they had to have given me the shot improperly. please dr Parks can you help me. will i always have pain? in years from now will i have to have surgery? i have seen where people ask if they have a malpractice suit. i am guessing you don't want to answer that, but does my case sound consistent with the shot being given inproperly. please , i am a massage therapist and i went in to get a flu shot like i do every year and came out with a problem that has me worried. it is now dec 1, 2011
Yes, you have Shoulder Injury Related to Vaccine Administration, or SIRVA. According to those damaged, they believe the vaccination was given too high up on the arm and resulted in limited range of motion, pain, tingling, numbness, and weakness.
Subsequent MRIs performed on 69 percent of those complaining with symptoms revealed:
Fluid collection in the deep deltoid muscle or overlying tendons
Fluid greater than typically seen in the bursa
Subchondral changes with severe tendonitis in one patient
The symptoms can last from months into years. Of those studied, less than one third experienced complete recovery.
Well it sounds like you have chronic shoulder pain associated with a torn tendon, inflammed bursa (joint cusions) and degenerative cysts. The cysts form in response to prolonged inflammation.
Flu shots are given in the deltoid muscle. Muscle ache, redness and inflammation at the injection site is common. Tylenol taken at the time of the shot is best.
Abcesses at the site are rare and are related to unsterile technique. This is not your experiend. I don't think you have a malpractice case given that your shoulder issue has been long standing.
You would do well to take regular tylenol and ibuprofen (at least twice a day)for pain management. They can be taken together safely as they have different mechanisms of action and effect. Consult your doctor if you have a history of stomach issues like acid reflux or ulcers before taking daily ibuprofen. You may need a stronger anti-inlammatory like toradol. Continue full range of motion excersises to prevent further pain and stiffness. I hope this helps. Take care :o)
SIRVA is caused when the needle hits a nerve, not bone. I have immunized thousands of children and adults. I use a 1" needle for children and frail elderly and a 1 1/2" needle for adults. On rare occasions you can hit the bone. Sounds horrible but the client doesn't even feel it. You just pull the needle back a little and aspirate for blood (want an intramuscular injectiont to go into the muscle, not bloodstream) if no blood then inject. It is impossible to inject into the bone with that gauge of needle anyhow.
i have never had shoulder problems ever in my life till after i recieved the flu/h1n1 vacvine on sept 21, 2011, my mri was taken after 5 weeks after flu shot. your answer suggests to me that i have an overuse issue and not from the shot? do i misunderstand?
Your diagnostic tests are consistent with osteoarithis. OA is a breakdown of the cartilage that cushions the joints. As the joint space narrows, bone glides over bone and subchondral cysts appear in response to the bone trying to repair itself.
The subchondral cysts and bursal tear can not be caused by a flu shot. A subchondral cyst is a fluid-filled sac that extrudes from the joint, consisting of thickened joint material (mostly hyaluronic acid, a substance found in normal joint fluid that serves to lubricate the joint). A bursal tear is commonly caused by a torsion or twisting motion.
Your diagnotic results DO NOT support a malpractice case. But unfortunately they do support stage two of osteoarthritis. As a masseur you regularly subject your shoulder to such movements and general wear and tear would be expected.
I'm just telling it like it is. Having a very sore deltoid muscle is common after the flu shot. I'm unsure why your joint pain just started at the time of the flushot since the damage existed prior to the shot.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.